Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 7, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 28, 2009, 3:29 PM EDT for Bradley County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2009, 3:29 PM EDT (19:29 UTC)
- Expired
- May 28, 2009, 6:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Bradley County, TN
The radar
The Northeast Alabama radar (KHTX), 111 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:00 PM EDT | FLASH FLOOD | Cleveland, TN | INTERSECTION OF JACK EVANS ROAD AND MINNIS AVENUE CLOSED DUE TO FLOODING. |
| May 28, 5:30 PM EDT | FLASH FLOOD | Cleveland, TN | INTERSECTION OF MICHIGAN AVENUE AND 20TH STREET NE CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 91 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 688 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 281929
FFWMRX
TNC011-282230-
/O.NEW.KMRX.FF.W.0007.090528T1929Z-090528T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
329 PM EDT THU MAY 28 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BRADLEY COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF CLEVELAND...
* UNTIL 630 PM EDT
* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TASSO AND
CLEVELAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3510 8500 3521 8498 3526 8475 3516 8472
3502 8477 3500 8496
$$
MJBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:25 PM EDT, 4 minutes earlier.
Area forecast discussion, May 28, 3:25 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 325 PM EDT THU MAY 28 2009 .SHORT TERM...(TONIGHT AND FRIDAY)... SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP ALONG THE MIDDLE TENNESSEE AND CUMBERLAND PLATEAU AHEAD OF A LOW PRESSURE TROUGH. STORMS IN THE EASTERN PORTIONS OF THE AREA HAVE REMAINED WELL BELOW SEVERE THRESHOLDS. MESOANALYSIS TOOLS CONTINUE TO INDICATE GOOD POTENTIAL FOR SEVERE THUNDERSTORMS FOR THE REST OF THE AFTERNOON...WITH MUCAPE AROUND 2000 J/KG. MID LEVEL DRY AIR AND STEEP LOW LEVEL LAPSE RATES SHOULD ENHANCE THE POTENTIAL FOR DAMAGING WINDS. WHILE DEEP SHEAR IS A RESPECTABLE 35 KTS...THE WIND PROFILE IS UNIDIRECTIONAL...SO HAIL AND DAMAGING STRAIGHT-LINE WINDS WILL BE THE MAIN THREATS. THE ZONE FORECAST WILL INCLUDE AN EVENING PERIOD TO ACCOUNT FOR THE GREATER COVERAGE OF STORMS BEFORE 00Z. THE SURFACE TROUGH SHOULD BE EAST OF THE AREA BEFORE MIDNIGHT...BUT THE COLD FRONT LAGS BEHIND. FROPA LOOKS TO BE AFTER MIDNIGHT...WHICH WILL SHIFT WINDS AROUND TO THE W-NW. HOWEVER SATELLITE IMAGERY SHOWS PLENTY OF MOISTURE BEHIND THE FRONT...SO EXPECT THAT MOSTLY CLOUDY SKIES WILL PERSIST INTO FRIDAY MORNING. WILL ALSO KEEP A CHANCE OF SHOWERS INTO FRIDAY MORNING WITH THE FROPA AND THE PASSAGE OF THE UPPER TROUGH AXIS. MOST OF THE AREA SHOULD BE DRY BY THE AFTERNOON...EXCEPT PERHAPS FOR A SLIGHT CHANCE OF A SHOWER IN THE NORTHEAST COUNTIES. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...COLD FRONT AND UPPER TROUGH SHOULD BE JUST EAST OF THE FORECAST AREA FRIDAY EVENING WITH DRYING TAKING PLACE AND DECREASING CLOUDINESS. TEMPERATURES SEVERAL DEGREES COOLER AS WELL WITH LOWS IN THE 50S AND UPPER 40S HIGHEST ELEVATIONS. SATURDAY STARTS OUT MOSTLY SUNNY BUT WEAK SYSTEM IN NW UPPER FLOW COULD BRING A FEW SHOWERS LATE IN THE DAY AND SATURDAY EVENING TO FIRST VA COUNTIES THEN EXTREME NORTHERN TN. SUNDAY ANOTHER WEAK IMPULSE WILL TRIGGER A FEW MORE SHOWERS AND THUNDERSTORMS. MONDAY AND TUESDAY BERMUDA HIGH STRENGTHENS OVER THE SOUTHEAST WITH ISOLATED SHOWERS AND THUNDERSTORMS AT THE HIGHER ELEVATIONS IN THE AFTERNOON AND EVENINGS. WEDNESDAY THROUGH THURSDAY A COLD FRONT WILL MOVE INTO THE OHIO VALLEY INCREASING THE MOISTURE AND THUNDERSTORM CHANCES ACROSS THE FORECAST AREA. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 65 80 58 85 60 / 40 20 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 63 78 57 83 59 / 50 20 10 10 10 OAK RIDGE, TN 64 79 56 83 59 / 40 20 10 10 10 TRI CITIES AIRPORT, TN 61 77 52 81 54 / 60 30 10 10 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS/TD
Hazardous weather outlook, May 28, 5:05 AM EDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 505 AM EDT THU MAY 28 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-290915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 505 AM EDT THU MAY 28 2009 /405 AM CDT THU MAY 28 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL TRACK ACROSS THE SOUTHERN APPALACHIAN REGION TODAY AND TONIGHT...WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING WITH IT...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING... WITH THE POSSIBLY OF STRONG DAMAGING WINDS...HAIL...LOCALLY HEAVY RAINFALL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DEEP MOISTURE AND DAYTIME HEATING WILL CONTINUE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ON FRIDAY. A FEW STORMS MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EVENING... PRODUCING THE POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. GH
In the hours before
Special weather statement, May 28, 12:15 PM EDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1215 PM EDT THU MAY 28 2009 NCZ060-281715- CHEROKEE- 1215 PM EDT THU MAY 28 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING NORTHERN CHEROKEE COUNTY... AT 1214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF MURPHY...MOVING EAST AT 15 MPH. THIS STORM WILL BE NEAR... ANDREWS BY 1250 PM EDT. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
Special weather statement, May 28, 12:33 PM EDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1233 PM EDT THU MAY 28 2009 NCZ060-281730- CHEROKEE- 1233 PM EDT THU MAY 28 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING SOUTHERN CHEROKEE COUNTY... AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MCCAYSVILLE...MOVING EAST AT 10 MPH. THIS STORM WILL BE AFFECTING AREAS IN SOUTHERN CHEROKEE COUNTY NEAR THE GEORGIA BORDER. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
Special weather statement, May 28, 1:46 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 146 PM EDT THU MAY 28 2009 TNZ099-100-281845- BRADLEY-HAMILTON- 146 PM EDT THU MAY 28 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING BRADLEY AND HAMILTON COUNTIES... AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF HARRISON...MOVING EAST AT 15 MPH. PEOPLE IN BRADLEY AND HAMILTON COUNTIES...INCLUDING THE CITY OF CLEVELAND...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
Special weather statement, May 28, 2:13 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 213 PM EDT THU MAY 28 2009 TNZ035-036-067-281915- ANDERSON-MORGAN-ROANE- 213 PM EDT THU MAY 28 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING ANDERSON...MORGAN AND NORTHERN ROANE COUNTIES... AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WARTBURG...MOVING EAST AT 15 MPH. THIS STORM WILL AFFECT LOCATIONS NEAR... WARTBURG OLIVER SPRINGS ROSEDALE PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
Special weather statement, May 28, 2:48 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 248 PM EDT THU MAY 28 2009 TNZ099-100-281945- BRADLEY-HAMILTON- 248 PM EDT THU MAY 28 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING BRADLEY AND HAMILTON COUNTIES... AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF MADISONVILLE. THIS STORM WAS NEARLY STATIONARY. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA. MJB
Special weather statement, May 28, 3:09 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 309 PM EDT THU MAY 28 2009 TNZ068-084>086-282015- LOUDON-MCMINN-MEIGS-NORTHWEST MONROE- 309 PM EDT THU MAY 28 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING LOUDON...MCMINN...MEIGS AND MONROE COUNTIES... AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SWEETWATER...MOVING EAST AT 15 MPH. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THIS THUNDERSTORM. ANY FURTHER STRENGTHENING OF THIS STORM MAY REQUIRE ISSUANCE OF A WARNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA. MJB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:45 PM EDT | Areal Flood Advisory | MRX | Bradley, Hamilton | 3 hr |
| May 28, 2:47 PM EDT | Areal Flood Advisory | MRX | Morgan | 59 min |
| May 28, 2:59 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Morgan | 46 min |
| May 28, 3:26 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Polk | 49 min |
| May 28, 3:59 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Monroe, Roane | 46 min |
| May 28, 4:45 PM EDT | Areal Flood Advisory | MRX | Loudon, McMinn, Monroe | 2 hr |
| May 28, 4:59 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 18 min |
| May 28, 5:10 PM EDT | Flash Flood Warning | MRX | Loudon, McMinn, Meigs, Monroe, Roane | 2 hr |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.